
Persistent aggression may occur in treatment‐resistant schizophrenia (TRS) despite long‐term clozapine treatment and multiple augmentation strategies. We describe a male patient in his sixties with a decades‐long history of schizophrenia who required prolonged psychiatric inpatient care because of recurrent, unpredictable physical assaults toward other patients, staff, relatives, and police. This included treatment at a state forensic psychiatric hospital because of treatment complexity and safety concerns, not forensic legal status. Aggression persisted during adequately monitored high‐dose clozapine treatment and several augmentation strategies. The last documented physical assault occurred in October 2021. Cariprazine 1.5 mg/day was initiated in November 2021, primarily for longstanding negative symptoms. Within approximately seven weeks, mood and participation in communal ward activities improved. No further physical assaults were documented during more than 4 years of follow‐up. The patient subsequently transitioned to voluntary treatment and supported housing. Later somatic illnesses, temporary interruptions of oral medication, and substantial fluctuations in clozapine serum concentrations were not followed by renewed physical aggression. This case describes a prolonged temporal association between cariprazine augmentation and the absence of recurrent physical assaults, but the single‐case design, episodic pretreatment course, concomitant treatment changes, and absence of standardized ratings preclude causal inference.
Aripiprazole has a known association with impulse‐control disorders (ICDs), yet these adverse effects are frequently underrecognized and misattributed to psychiatric decompensation, particularly in women. We report a case of a 27‐year‐old African American woman with schizoaffective disorder who developed marked, new‐onset hypersexual behavior temporally associated with aripiprazole. Aripiprazole accounts for a majority of ICDs reported among this class of antipsychotics, likely due to its D2/D3 partial agonism. This case highlights the critical need for clinicians to maintain a high index of suspicion for medication‐induced ICDs when patients develop new impulsive or compulsive behaviors.
This clinical case report describes a sequential combination of eye movement desensitization and reprocessing (EMDR) therapy and cognitive behavioral therapy (CBT) for small‐t trauma in an adult patient with autism spectrum disorder (ASD). Individuals with ASD could be vulnerable to the accumulation of nonlife‐threatening adverse interpersonal experiences, often described as small‐t trauma, which can contribute to anxiety, depressive symptoms, and social withdrawal. The patient was a 25‐year‐old woman with ASD who presented with flashback‐like symptoms and social anxiety related to distressing childhood and adolescent experiences with family members and school‐related experiences. Treatment consisted of EMDR sessions targeting these traumatic memories, followed by CBT focused on cognitive restructuring and adaptive interpersonal coping. Across treatment, traumatic stress, anxiety, and depressive symptoms decreased, and the patient transitioned from unemployment to employment through a disability employment scheme. This case illustrates how EMDR may reduce trauma‐related distress sufficiently to allow subsequent CBT work on current interpersonal difficulties. Although causal conclusions cannot be drawn from a single case, this report suggests that EMDR adapted to the characteristics of ASD, followed by CBT, may be clinically useful for addressing small‐t trauma in adults with ASD.
Background Succinic semialdehyde dehydrogenase deficiency (SSADHD) is a rare autosomal recessive disorder of gamma‐aminobutyric acid (GABA) metabolism caused by biallelic variants in ALDH5A1. The phenotype includes developmental delay, intellectual disability, seizures, sleep disturbance, anxiety, and other neurobehavioral symptoms. Psychotic symptoms are increasingly recognized in SSADHD but remain uncommon and incompletely characterized in children. In medically and neurodevelopmentally vulnerable patients, acute psychiatric decompensation may also be complicated by delirium, especially when severe sleep–wake disruption, poor intake, constipation, metabolic stress, and potentially deliriogenic medications are present. Case Presentation We describe a 12‐year‐old girl with intellectual disability, global developmental delay, abnormal prior neuroimaging, abnormal EEG findings, progressive weight loss, reduced oral intake, insomnia, and new‐onset auditory and visual hallucinations. During hospitalization, she developed a fluctuating neurobehavioral syndrome marked by impaired attention, severe sleep–wake disruption, increased startle response, inconsolability, agitation, perceptual disturbances, and waxing and waning behavioral organization. These findings supported hyperactive delirium superimposed on psychotic symptoms rather than isolated psychosis. Hydroxyzine was ordered as 25 mg by mouth every 6 h as needed and was administered six times from hospital day 5 through early hospital day 7. The medication provided mixed short‐term anxiolytic and sedating benefits but did not meaningfully reduce hallucinations or restore normal sleep. After hydroxyzine exposure, impaired attention, profound sleep–wake dysregulation, inconsolability, increased startle response, fluctuating agitation, and behavioral disorganization remained prominent, raising concern that hydroxyzine may have contributed to persistence or worsening of the acute confusional state in the setting of severe sleep deprivation, poor oral intake, constipation, neurologic vulnerability, and underlying SSADHD. Hydroxyzine was discontinued, and low‐dose quetiapine was initiated together with environmental sleep–wake and reorientation interventions. Sleep, appetite, oral intake, and behavioral regulation subsequently improved. Diagnostic evaluation supported SSADHD, including elevated urinary 4‐hydroxybutyric acid, characteristic MRI abnormalities of the globi pallidi and dentate nuclei, and a homozygous ALDH5A1 missense variant, NM_001080.3:c.434A >G (p.Glu145Gly), formally classified as a variant of uncertain significance but considered clinically concordant with the diagnosis. Conclusion This case highlights SSADHD as an important consideration in children presenting with acute psychotic symptoms and altered mental status. It also underscores the importance of distinguishing psychotic symptoms from superimposed delirium in developmentally vulnerable patients. Because hallucinations, insomnia, poor intake, and behavioral dysregulation preceded hydroxyzine exposure and several competing contributors were present, hydroxyzine should be framed as a possible exacerbating or prolonging factor rather than the definitive sole cause of delirium. The case is therefore best described as hyperactive delirium temporally associated with, and possibly exacerbated by, hydroxyzine exposure.
Introduction Rapunzel syndrome is a rare and potentially life‐threatening complication of trichotillomania with trichophagia, characterized by the extension of a gastric trichobezoar into the small intestine. Diagnosis is frequently delayed due to nonspecific presenting symptoms, and management requires both surgical intervention and psychiatric treatment to prevent recurrence. Patient Case We report the case of a 22‐year‐old woman with childhood‐onset trichotillomania and trichophagia who presented with nonspecific abdominal complaints. Imaging revealed a large intragastric mass, and endoscopy confirmed a dense trichobezoar extending through the pylorus into the duodenum, consistent with Rapunzel syndrome. Endoscopic removal was unsuccessful, and the patient underwent open gastrotomy with intact removal of the mass without complication. Psychiatric evaluation revealed a long history of hairpulling and ingestion behaviors beginning in early childhood, with limited prior psychiatric treatment. Discussion This case illustrates the cumulative medical risk of untreated chronic, childhood‐onset trichotillomania with trichophagia, particularly when hair‐ingestion behaviors persist without sustained trichotillomania‐specific behavioral treatment. Its contribution to the literature lies in the detailed longitudinal psychiatric characterization of symptom progression and the consideration of comorbid attention‐deficit/hyperactivity disorder (ADHD), which may be relevant to the hairpulling and ingestion behaviors themselves through attentional dysregulation, impulsivity, impaired inhibitory control, and automaticity. Conclusion Rapunzel syndrome represents a severe consequence of chronic hairpulling and ingestion behaviors. Early identification of trichophagia, psychiatric referral, and sustained behavioral treatment are essential to prevent progression to life‐threatening complications and to reduce recurrence following surgical intervention.